Affordable Access

Publisher Website

HAND-FOOT SYNDROME DUE TO CAPECITABINE

Authors
Journal
Indian Journal of Dermatology
0019-5154
Publisher
Medknow Publications
Publication Date
Volume
53
Issue
1
Identifiers
DOI: 10.4103/0019-5154.39747
Keywords
  • Correspondence Column
Disciplines
  • Biology
  • Medicine

Abstract

Hand-foot syndrome, also known as Palmar-Plantar Erythrodysesthesia is a side-effect which mostly occurs with chemotherapy or biologic therapy. In mild to moderate cases, there may be painful erythema and edema, various degrees of dysesthesia, which may be followed by dry or moist desquamation of the palms and the soles. In more severe cases, there may be cracking, flaking, peeling of skin, blisters, ulcers and severe pain. These may interfere with the daily activities.1 It was first reported by Lokich and Moore in 1984 with 5-flurouracil.2 Drugs that have been associated include 5-FU, capecitabine, cytarabine, doxorubicin, epirubicin, high-dose Interleukin-2, fluorodeoxyuridine (FUDR), hydroxyurea, mercaptopurine, cyclophosphamide and docetaxel. We document a case of hand-foot syndrome caused by capecitabine. A 50-year-old female patient was operated for moderately differentiated adenocarcinoma of the common bile duct (cholangiocarcinoma). Post-procedural ultrasound of the abdomen was suggestive of a space occupying lesion (SOL) of altered echotexture measuring 2.3 cm in the left lobe of the liver and a mixed echogenic mass of size 4 cm in the right ovary. Positron Emission Tomography scan and MRI-Fluorodeoxyglucose scan was suggestive of metastasis. Multiple nodal metastases were seen in the peripancreatic, gastrosplenic, cardiophrenic, celiac, aortocaval, supraclavicular, right axillary nodes and in the abdominal wall on both sides. In view of metastasis, the patient was started on Tab. Capecitabine (500 mg) 4 bid for two cycles. After the second cycle, patient was referred to us for blackish discoloration of the palms and soles, painful shedding of nails, erosions and ulcerations on the medial aspect and ball of the great toes. On examination, patient had hyperpigmentation and dryness of skin with fissuring of palms and soles. There was loss of nails and ulcerations over the great toes (Fig. 1). Fig. 1 Dry, hyperpigmented palms and soles with ulceration over great to

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

HAND-FOOT SYNDROME DUE TO CAPECITABINE

on Indian Journal of Dermatology Jan 01, 2009

Capecitabine and hand-foot syndrome.

on Expert opinion on drug safety March 2011

[Hand-foot syndrome with capecitabine therapy].

on Der Hautarzt; Zeitschrift für... June 2007

Hand and foot syndrome secondary to capecitabine.

on Indian Journal of Dermatology... 2014
More articles like this..